When our daughter, Bisi, was first diagnosed with type 1 diabetes, we received three days of intensive training in the hospital before we were allowed to take our newly fragile daughter home. We learned how to test her blood sugar, to calculate insulin dosages, to count carbohydrates, and to draw up and inject insulin. We learned that we had to give her long-acting insulin in the morning and short-acting insulin with every meal. But the scariest part of the three-day training, the part the doctors and nurses saved for last, was the part about how to use the glucagon pen. It wasn’t just the context of when we’d be using it that was terrifying (if Bisi lost consciousness or had a seizure due to extremely low blood sugar). It was also that the pen seemed really difficult to use. The kit contains a diluting solution and a vial of powder. While Bisi was unconscious or having a seizure, we’d need to have the presence of mind to inject the liquid into the powder; shake the solution until the powder was dissolved; draw the solution back into the syringe, and inject the correct amount into her thigh. We were told to write the correct dose (which is determined by weight) and “no pinch” on the container, since the regular insulin injections we were giving multiple times a day require you to pinch the skin while sticking in the needle.
As it turns out, seven years after her diagnosis, we haven’t yet had to use glucagon, though Bisi, now a teenager, has had plenty of worrisome lows. (I’m knocking on wood repeatedly as I type this.) But she leaves a glucagon pen at the nurse’s office, and carries one with her wherever she goes. We’ve used expired kits to practice in case we ever need to use glucagon for real. I know a parent who will only allow her child to go places where there’s an adult who’s trained in using glucagon. We have not taken that approach. But as Bisi has gotten more independent, I’ve essentially had to have faith that if she has a hypoglycemic episode severe enough for her to require glucagon, the person she’s with will call me, and I’ll be able to talk them through the many steps of administering the drug before an ambulance arrives. But the odds are against that successful scenario. According to a 2019 study published in Clinical Diabetes examining data collected by the T1D Exchange, “Although glucagon is an effective treatment, the complexity of its preparation and administration is intimidating for untrained, non-medical providers…. Of the 90 adults who received glucagon, only 18% (n = 16) reported having no problem during the procedure; the remainder reported a problem with mixing (8%), that the procedure was too complex (8%), a problem with dose delivery (3%), broken needles (3%), and various other issues such as bad reaction, expired kit, and fear of hyperglycemia.”
The tools Bisi has to manage her disease have improved significantly since she was diagnosed: she now wears a CGM which is linked into her insulin pump, and the pump suspends insulin when she’s low. My husband and I can see what her blood sugar is at all times through our phones. And at her recent endocrinologist appointment, we got a prescription for Baqsimi, an easily administered nasal glucagon spray (which Ross Wollen has written about for A Sweet Life. Picking up this prescription for a type of glucagon that is so much simpler to use sent me down a rabbit hole of thinking about the risk of severe hypoglycemia, and how that risk is increasing for Bisi all the time. It’s almost as if having access to a simple treatment gave me more license to think about the eventuality of having to use it.
The longer Bisi has type 1 and—ironically—the tighter the rein she keeps on her blood glucose levels, the more at risk she is of having a severe low that she can’t deal with herself. I read this put another way by Rory J. McCrimmon and Robert S. Sherwin in their 2010 study published in Diabetes: “Severe hypoglycemia (requiring help for recovery) has an annual prevalence of 30–40% and an annual incidence of 1.0 – 1.7 episodes per patient per year. This risk is increased markedly with the increasing duration of the disease and strict glycemic control.” (It’s important to point out, though, that type 1s who eat a very low carb diet have less glycemic variability, fewer instances of severe hypoglycemia, and are less likely to need glucagon. By eating low carb and reducing the amount of insulin they need to give, people can also reduce their chances of having severe lows. Although it’s not a perfect comparison, a 2018 study in the journal Pediatrics of 316 people with type 1 who eat a very low carb diet showed that only 4% of respondents had to use glucagon over a year’s period. The focus of treating (and living with) type 1 diabetes tends to be on the fact that the body’s immune system destroys the pancreas’s ability to produce and release the insulin necessary to keep glucose levels from going high when one eats sugar or starch. Like insulin, glucagon is a hormone that is released by the body in order to keep blood glucose in range. In layman’s terms, if blood glucose is dropping too low, glucagon sends a signal to the liver to release more glucose into the bloodstream. And it turns out, that process, too, is destroyed over time in those with type 1 diabetes. The first problem, the study authors explain, is that when a person is receiving insulin through injection rather than through the body’s natural process, the body can’t shut down the flow of insulin, as it normally would when blood glucose starts going low. “Insulin delivered exogenously is not subject to normal physiological feedback regulation, so it may induce hypoglycemia even in the presence of an intact counterregulatory response.” The second problem, and one that worsens over time, is that the liver’s release of glucose is determined not just by the hormone glucagon, but by the ratio of insulin to glucagon in the body. Again, the fact that insulin is injected from the outside throws off the body’s response, as it’s harder for the ratio to tip towards glucagon. In other words, the body’s natural signaling is overruled by the outside insulin. This has the result, the authors write, that “within five years of disease diagnosis, almost all individuals with type 1 diabetes fail to generate an adequate glucagon response to hypoglycemia.” The third problem is that the more times someone with T1D experiences hypoglycemia, the more their body adapts to it. With repeated conditioning, the natural physical response to hypoglycemia lessens, and the inability to feel hypoglycemia increases. As McCrimmon and Sherwin explain it: “A defective autonomic counterregulatory response results primarily from prior exposure to hypoglycemia per se, a situation that occurs most frequently during intensive insulin therapy. This sets up a vicious cycle whereby hypoglycemia increases the likelihood of subsequent hypoglycemia.”
The release of Baqsimi spurred me to think about glucagon and its potential use—how frightened I am that we may sometime have to use it on Bisi; how unsure I was that anyone would actually be able to figure out the complicated glucagon kit if they had to, if Bisi needed them to. I remained frightened that Bisi will someday need glucagon. Based on what I sketched out above, it seems almost inevitable that she will. But with Baqsimi around, I’m no longer as worried that those around Bisi won’t be up to the task.